Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2009, 4:27 AM CDT for 4 counties in Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2009, 4:27 AM CDT (09:27 UTC)
- Expired
- Aug 9, 2009, 5:10 AM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Greeley County, NE, Howard County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 AM CDT, 50 minutes earlier.
Area forecast discussion, Aug 9, 3:37 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 337 AM CDT SUN AUG 9 2009 .DISCUSSION...THE MAIN ISSUE WILL BE THE CHANCE OF THUNDERSTORMS TODAY INTO MONDAY. KUEX WSR-88D EARLY THIS MORNING SHOWS SCATTERED SHOWERS AND THUNDERSTORMS APPROACHING NORTH AND WEST PORTIONS OF THE FORECAST AREA THIS MORNING. THEY HAVE BEEN DEVELOPING ALONG THE NORTHERN PERIPHERY OF A 40 TO 50 KT LOW LEVEL JET THIS MORNING. THE LOW LEVEL JET GRADUALLY RETREATS THIS MORNING...HOWEVER THE 06Z NAM NOW SUGGESTS THAT OTHER STORMS MAY DEVELOP ALONG A FRONTAL BOUNDARY WHICH IS EXPECTED TO STRETCH FROM SOUTHWEST KANSAS INTO EAST CENTRAL NEBRASKA MUCH OF THE MORNING. WILL CARRY CHANCE POPS THIS MORNING OVER MUCH OF THE CWA TO COVER THE VARIOUS POSSIBILITIES OF SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA. THE BOUNDARY GRADUALLY MOVES SOUTHEAST THIS AFTERNOON THE 00Z NAM SHOWS 0-1KM MLCAPE VALUES RISING TO 2000-3000 J/KG NEAR THE BOUNDARY THIS AFTERNOON AND DEEP LAYER SHEAR SHOULD BE SUFFICIENT FOR A FEW SUPERCELLS. ONE QUESTION WILL BE WHETHER OR NOT IT WILL ACTUALLY GET AS UNSTABLE AS THE NAM SUGGESTS WITH THE POSSIBILITY OF CLOUDS LINGERING MUCH OF THE DAY. THAT BEING SAID...THE LATEST SPC DAY 1 OUTLOOK DOES PUT THE EASTERN CWA IN A SLIGHT RISK FOR TODAY...AND OVERALL THAT DOES NOT SEEM UNREASONABLE CONSIDERING THE EXPECTED POSITION OF THE FRONT THIS AFTERNOON. THE BOUNDARY SINKS SOUTH THIS EVENING...AND THAT SHOULD TAKE THE BETTER CHANCE OF THUNDERSTORMS ALONG WITH IT. MAY LINGER A SMALL POP OVERNIGHT...BUT HAVE DOUBTS MUCH WILL BE LEFT AT THAT TIME. THE BOUNDARY WILL BE SOUTH OF THE FORECAST AREA ON MONDAY...HOWEVER THE 00Z NAM AND GFS BOTH BRING ACROSS ADDITIONAL SHORTWAVE ENERGY DURING THE DAY. THEY DO NOT COMPLETELY AGREE IN THE TIMING/LOCATION BUT SINCE THEY ARE BOTH SHOWING A SIMILAR SIGNAL...HAVE INCREASED POPS TO NEAR 30 PERCENT ON MONDAY. THEY ALSO BRING THE WAVES ACROSS ON A BIT MORE OF A NORTHERLY TRACK THAN THEY DID IN PREVIOUS RUNS...SO WILL CARRY A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES SHOULD END FROM WEST TO EAST MONDAY NIGHT...WITH A DRY DAY EXPECTED AGAIN ON TUESDAY AS THE UPPER RIDGE AMPLIFIES ACROSS THE HIGH PLAINS. && .AVIATION...06Z TAF. QUIET CONDITIONS FORECAST FOR THIS TAF PERIOD...WITH PRIMARY CONCERN BEING WITH POTENTIAL FOR SOME FOG AND STRATUS THIS MORNING...MAINLY BEFORE 12Z. WHILE SATELLITE SHOWING LITTLE IN THE WAY OF CLOUD COVER RIGHT NOW IN THE AREA...SOME MODELS SHOWING LOW LEVEL STRATUS DEVELOPING LATER TONIGHT WITH THE BETTER MOISTURE ALONG THE NORTH SIDE OF THE FRONTAL BOUNDARY. DECIDED TO KEEP MENTION GOING OF MVFR CONDITIONS...WITH PERIODIC IFR CIELINGS POSSIBLE. EXPECT CONDITIONS TO IMPROVE AFTER SUNRISE...WITH CEILINGS LIFTING AND EVENTUALLY SCATTERING OUT. NO SIGNIFICANT CHANGES EXPECTED WITH THE WINDS THROUGH THE TAF PERIOD...REMAINING OUT OF THE E/NE WITH SPEEDS GENERALLY STAYING BELOW 15KTS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 8, 9:42 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 942 PM CDT SAT AUG 8 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 942 PM CDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER 1 AM. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...IF STORMS CAN DEVELOP...AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE AND CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF DIMES...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT OVER PORTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Special weather statement, Aug 9, 3:59 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CDT SUN AUG 9 2009
NEZ046-090930-
SHERMAN-
359 AM CDT SUN AUG 9 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA
AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF MASON CITY...OR 27 MILES
SOUTHWEST OF ORD...AND MOVING NORTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LOUP CITY BY 420 AM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4139 9874 4111 9919 4111 9920 4111 9921
4138 9920 4139 9919
TIME...MOT...LOC 0900Z 237DEG 24KT 4126 9917The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:59 AM CDT | Special Weather Statement | GID | Sherman | 31 min |
| Aug 9, 4:09 AM CDT | Severe Thunderstorm Warning | GID | Sherman | 36 min |
| Aug 9, 4:55 AM CDT | Severe Thunderstorm Warning | GID | Nance | 50 min |
| Aug 9, 5:14 AM CDT | Special Weather Statement | GID | Dawson | 31 min |
| Aug 9, 5:28 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 32 min |
| Aug 9, 5:59 AM CDT | Special Weather Statement | GID | Sherman | 31 min |
| Aug 9, 8:19 AM CDT | Special Weather Statement | GID | York | 11 min |
| Aug 9, 3:47 PM CDT | Special Weather Statement | GID | Mitchell | 28 min |
| Aug 9, 4:03 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.